Alert archive / Colorado / Flash Flood Warnings in 2011
Flash Flood Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at May 19, 2011, 5:16 PM MDT for Morgan County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2011, 5:16 PM MDT (23:16 UTC)
- Expired
- May 19, 2011, 8:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Morgan County, CO
The radar
The Denver radar (KFTG), 91 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
201 WGUS55 KBOU 192316 FFWBOU COC087-200215- /O.NEW.KBOU.FF.W.0001.110519T2316Z-110520T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 516 PM MDT THU MAY 19 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL MORGAN COUNTY IN NORTHEAST COLORADO * UNTIL 815 PM MDT * AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR FORT MORGAN...OR OVER FORT MORGAN. THIS STORM WAS MOVING NORTH AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT MORGAN AND BRUSH. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT MANY ROADS AND INTERSECTIONS ARE FLOODED IN FORT MORGAN AND BRUSH. THIS WARNING REPLACES THE EARLIER ADVISORY ISSUED FOR FORT MORGAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DO NOT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND...DO NOT DROWN. && LAT...LON 4029 10382 4031 10348 4020 10348 4023 10382 $$
2 follow-up statements
630 WGUS75 KBOU 200115 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 715 PM MDT THU MAY 19 2011 COC087-200215- /O.CON.KBOU.FF.W.0001.000000T0000Z-110520T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MORGAN CO- 715 PM MDT THU MAY 19 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR EAST CENTRAL MORGAN COUNTY... AT 712 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT STREET FLOODING IN THE TOWN OF FORT MORGAN AND BRUSH. THE FLOODING WAS CAUSED BY AN EARLIER STORM WITH HEAVY RAIN AND HAIL. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT MORGAN AND BRUSH. ADDITIONAL RAINFALL WILL MOVE BACK INTO THE FORT MORGAN AND BRUSH AREA BETWEEN 730 AND 8 PM MDT THIS EVENING. HOWEVER...ADDITIONAL RAINFALL RATES ARE EXPECTED TO BE UP TO A THIRD OF AN INCH OF RAIN IN LESS THAN AN HOUR. THIS ADDITIONAL LIGHTER RAINFALL SHOULD NOT HAVE A BIG IMPACT ON THE CURRENT FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND...DO NOT DROWN. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. && LAT...LON 4029 10382 4031 10348 4020 10348 4023 10382 $$
430 WGUS75 KBOU 200213 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 813 PM MDT THU MAY 19 2011 COC087-200220- /O.EXP.KBOU.FF.W.0001.000000T0000Z-110520T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MORGAN CO- 813 PM MDT THU MAY 19 2011 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT FOR EAST CENTRAL MORGAN COUNTY... FLOOD WATERS HAVE SUBSIDED AND FLASH FLOODING IS NO LONGER EXPECTED. ACCORDING TO LOCAL OFFICIALS IN MORGAN COUNTY...FLOOD WATERS HAVE RESIDED WITHIN FORT MORGAN AND BRUSH. THERE IS STILL SOME LIGHT LINGERING RAIN SHOWERS BUT ANY ADDITIONAL AMOUNTS WILL BE UNDER A TENTH OF AN INCH. THERE MAY STILL BE SOME LOW LYING AREAS AND FIELDS WHERE MINOR FLOODING MAY STILL BE OCCURRING. A LAT...LON 4029 10382 4031 10348 4020 10348 4023 10382 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 19, 3:32 PM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, May 19, 3:32 PM MDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 332 PM MDT THU MAY 19 2011 .SHORT TERM...GOOD BATCH OF PRECIPITATION MOVING NORTH ACROSS AREA...ALONG WITH EMBEDDED STORMS. SNOW LEVEL HOVERING AROUND 7000 FEET AS NOTED BY WEB CAMS. RECEIVED A FEW REPORTS OF SMALL HAIL IN DOUGLAS COUNTY. NO REPORTS YET OF ANY FUNNELS ALONG BOUNDARY ACROSS ELBERT AND WASHINGTON COUNTY. OVERALL...NOT ALOT OF INSTABILITY SO NOT EXPECTING MUCH IN THE WAY OF SEVERE STORMS. CANNOT RULE OUT THAT POSSIBILITY OF A SHORT LIVED FUNNEL OR TORNADO ALONG THE ABOVE MENTIONED BOUNDARY THIS EVENING. MODELS CONTINUE TO SHOW DRIER AIR MOVING NORTH THIS EVENING AS LARGE UPPER LOW AND ASSICIATED DYNAMICS MOVES INTO WYOMING. WILL KEEP SOME LIKELY POPS ALONG FOOTHILLS AT LEAST THROUGH EARLY EVENING GIVEN CURRENT TRENDS. OTHERWISE THE CHANCE POPS FOR PLAINS THIS EVENING STILL LOOKING ON TRACK. ACROSS MOUNTAINS...STILL ALOT OF MOISTURE ON CROSS SECTIONS. SO DESPITE THE INCREASING SUBSIDENCE...SHOULD SEE SOME SNOW CONTINUING OVERNIGHT. SNOW AMOUNTS WILL BE ON THE LIGHT SIDE DUE TO THE SUBSIDENCE ENOUGH INSTABILTY TO KEEP THE THUNDER GOING THIS EVENING AS WELL. DESPITE THE DRIER AIR AND DECREASING CHANCES FOR SHOWERS ACROSS PLAINS THIS EVENING...NOT EXPECTING MUCH CLEARING GIVEN THE CURRENT LOW CLOUDS NOTED ACROSS PLAINS AT PRESENT. DECIDED TO SPREAD THE AREAS OF FOG FURTHER WEST AND SOUTH ACROSS THE DENVER AREA...AS BOUNDARY LAYER WIND AND HUMIDITY PROGS KEEP LOTS OF LOW LEVEL MOISTURE AROUND. ON SATURDAY...UPPER LOW PROGGED TO MOVE INTO NORTHERN WYOMING WITH A BIT MORE LOW LEVEL DRYING NOTED ACROSS COLORADO. AIRMASS STILL LOOKING QUITE MOIST THROUGH THE DAY...ENOUGH TO KEEP A CHANCE OF SHOWERS ACROSS CFWA THROUGH THE DAY. AIRMASS BECOMES UNSTABLE DURING THE AFTERNOON FOR THUNDER POTENTIAL. AIRMASS COOL ENOUGH FOR SNOW OVER THE HIGH COUNTRY...WILL KEEP AMOUNTS ON THE LOW END. WITH THE SUBSIDENCE IN PLACE...NOT EXPECTING SNOW HILITES AT THIS POINT. OVERALL...CURRENT GRIDS LOOK IN LINE FOR FRIDAY. .LONG TERM...STILL SOME INSTABILITY FRIDAY EVENING AS THE TROUGH LIFTS OUT SO I WILL HOLD ON TO THE CHANCE OF THUNDERSTORMS A LITTLE LONGER THAN PREVIOUSLY FORECAST. OVER THE WEEKEND WE WILL BE UNDER A RIDGE WITH WARMER TEMPERATURES AND STILL SOME MOISTURE AROUND. LOOKS RELATIVELY DRY...BUT STILL A SLIGHT CHANCE OF SOME SHOWERS/STORMS. A BIT OF CONVERGENCE ON THE NEXT TROUGH BUT STILL SOME SIGNIFICANT DIFFERENCES AS WELL. MANY MODEL RUNS SHOW A BROAD EAST-WEST ORIENTED TROUGH DEVELOPING OUT AHEAD OF THE MEAN TROUGH AXIS. THIS LOOKS A BIT STRANGE...BUT IS POSSIBLE IN THE SPACE BETWEEN THE HIGHLY TILTED TROUGH OVER EASTERN CANADA AND THE JET OUT OVER THE PACIFIC. THE KEY SEEMS TO BE WHAT HAPPENS TO THE REMNANTS OF THE CURRENT LOW. THE BIG PICTURE IDEA IS TO FOCUS ON THE MEAN UPSTREAM TROUGH WHICH MAY COME ACROSS TUESDAY...OR MAY BE SLOWER. THERE MAY BE A LEAD SHORTWAVE COMING ACROSS ON MONDAY WHICH COULD HELP FOCUS CONVECTION AND/OR PULL COOLER/MOISTER AIR IN IF THE LOW IS SOUTH OF US. EITHER WAY AN UPWARD TREND IN CONVECTION IS IN ORDER...LESS SURE ABOUT WHETHER IT WILL BE COOLER MONDAY. TROUGH PASSAGE IS POTENTIALLY PRETTY WET AGAIN AS IT SHOULD BE MOIST AND UNSTABLE WITH DECENT COOLING ALOFT. OF COURSE...ONE STATE FURTHER NORTH PUTS US ON THE EDGE BUT ONE THING THE MODELS HAVE BEEN PRETTY CONSISTENT WITH IS A LOW LATITUDE SYSTEM. I DID BUMP UP POPS IN THE PERIOD CENTERED ON TUESDAY. TEMPERATURES ARE A COMPROMISE BETWEEN THE POSSIBILITIES. SHOWED A WARMER DRIER DAY THURSDAY...COULD BE THE START OF A FEW DAYS OF WARMTH AGAIN...BUT THE PATTERN MAY WIND UP BEING MUCH DIFFERENT. && .HYDROLOGY...LARGE BATCH OF LIGHT TO MODERATE PRECIPITATION CURRENTLY MOVING NORTH ACROSS AREA. SHOULD STILL SEE AMOUNTS UNDER ONE QUARTER OF AN INCH...SO FLOOD THREAT TO REMAIN LOW. COULD SEE SOME SNOW OVER THE FOURMILE BURN AREA...WHICH WILL ALSO LIMIT THE FLOOD THREAT. DRIER AIR TO WORK INTO NOT EXPECTING DURING THE EVENING...WITH JUST A CHANCE FOR LIGHT SHOWERS OVERNIGHT. ON FRIDAY...CHANCES FOR SHOWERS TO CONTINUE ALONG WITH ISOLATED AFTERNOON THUNDERSTORMS. RAINFALL AMOUNTS EXPECTED TO REMAIN LESS THAT A QUARTER OF AN INCH...KEEPING THE FLOOD THREAT LOW. && .AVIATION...LARGE BATCH OF SHOWERS AND SOME EMBEDDED STORMS MOVING ACROSS AREA AIRPORTS. MVFR CONDITIONS TO PREVAIL THROUGH THE EVENING...WITH AREAS OF IFR WITH THE PASSING PRECIPITATION. ACTIVITY TO BE ON THE DECREASE BY 04Z AS DRIER AIR MOVES INTO THE AREA. AT THIS TIME...NOT EXPECTING MUCH IN THE WAY OF ANY CLEARING OVERNIGHT. LOOKING LIKE MVFR CEILINGS WILL PREVAIL...WITH MAINLY VFR VISIBILITIES. POTENTIAL FOR THE DEVELOPMENT OF FOG BETWEEN 08Z AND 14Z AS WINDS BECOME LIGHT. IF THE FOG DOES DEVELOP...COULD SEE PERIODS OF IFR CONDITIONS. CONDITIONS STILL EXPECTED TO IMPROVE FRIDAY MORNING WITH VFR CONDITIONS PREVAILING. COULD SEE CEILINGS OF 5000-6000 FEET AGL AFTER 18Z AS SHOWERS REDEVELOP. SOME THUNDER ALSO POSSIBLE ALONG WITH LOCAL MVFR CEILINGS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && D_L/CMG
Hazardous weather outlook, May 19, 10:59 AM MDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1059 AM MDT THU MAY 19 2011 COZ030>051-201200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1059 AM MDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS AFTERNOON ALONG WITH ISOLATED THUNDERSTORMS. WHILE INSTABILITY AND THE THREAT OF SEVERE WEATHER IS QUITE LOW...THERE IS STILL A SLIGHT RISK OF A BRIEF FUNNEL CLOUD OR A WEAK TORNADO DEVELOPING SOUTHEAST OF A LINE FROM STERLING TO FORT MORGAN TO KIOWA THROUGH THE EARLY EVENING. SMALL HAIL IS ALSO POSSIBLE. MOST RAINFALL AMOUNTS SHOULD BE A QUARTER OF AN INCH OR LESS AND IS NOT EXPECTED TO POSE ANY ADDITIONAL RISK OF FLOODING. IN THE MOUNTAINS...AN ADDITIONAL 1 TO 4 INCHES OF SNOW CAN BE EXPECTED. A MOIST AND UNSTABLE ATMOSPHERE ASSOCIATED WITH A STRONG SPRING STORM MOVING ACROSS THE CENTRAL ROCKIES WILL BRING THE UNSETTLED WEATHER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE OF RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE ON FRIDAY AS MOISTURE AND WEAK INSTABILITY REMAIN OVER THE AREA. TEMPERATURES WILL AGAIN BE COOLER THAN NORMAL. SOMEWHAT DRIER AND WARMER CONDITIONS WILL DEVELOP OVER THE WEEKEND WITH ONLY A SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH MONDAY. ANOTHER STORM SYSTEM MAY AFFECT THE REGION BY NEXT TUESDAY OR WEDNESDAY WITH AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. D-L/GIMMESTAD
In the hours before
Local storm report, May 19, 3:23 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
323 PM MDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL N LONE TREE 39.54N 104.89W
05/19/2011 E0.75 INCH DOUGLAS CO TRAINED SPOTTER
MARBLE TO PENNY SIZE HAIL WITH HEAVY RAIN
&&
BENTONThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:40 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 50 min |
| May 19, 4:47 PM MDT | Areal Flood Advisory | BOU | Morgan | 88 min |
Nearby
Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.